Alert archive / Kansas / Areal Flood Warnings in 2016
Areal Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at Apr 26, 2016, 8:04 PM CDT for Jackson County, Jefferson County, Shawnee County, Kansas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2016, 8:04 PM CDT (01:04 UTC)
- Expired
- Apr 27, 2016, 5:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Apr 26, 6:35 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 26, 6:35 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 635 PM CDT TUE APR 26 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Wednesday) Issued at 327 PM CDT TUE APR 26 2016 This afternoon an outflow boundary extended from south of Iola, KS and extended northwest to Salina, then to the surface low near Elsworth, KS. MLCAPES along and south of the outflow boundary were approaching 4000 J/KG. Thunderstorms were beginning to develop north of the boundary and may not be surface based at this time but the MLCAPE continues to increase north of the OFB, so I expect these storms to become surface based. There was a pacific front extending from the surface low, south-southwest into northwest OK. A dryline extended from northwest OK, due south along the the OK/TX PNHDL border. A couple of supercell thunderstorms have developed southwest of OK, south-southwest into north central OK. These storms will move north-northeast into south central KS. Additional supercells will develop along the pacific front across central KS and along the OFB. Any discrete supercell late this afternoon and evening will cause large hail, damaging wind gusts and possible tornadoes. The Upper low across eastern AZ and western NM will lift northeast into western KS Tonight. The large scale ascent ahead of the trough will cause additional widespread thunderstorms which will evolve into a squall line or MCS through the night across the CWA. Expect the hazards to become more of a damaging wind and large hail. I cannot rule out some brief meso vortices tornadoes within the squall line. Flash flooding may become a problem as individual storm updrafts may train over the same area. Wednesday, The severe thunderstorms should move out of the area during the early morning hours of Wednesday. Thunderstorms may redevelop Wednesday afternoon hours behind the front, due to the cold core upper low moving just north of the CWA. Some of the storms during the afternoon may be strong and produce hail and gusty winds. Highs Wednesday will be in the mid 60s to lower 70s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 327 PM CDT TUE APR 26 2016 For the mid and extended range forecasts, a wet pattern will likely continue heading into Friday and the weekend after a lull in activity on Thursday as the upper low becomes barotropic over the Northern Plains into the Upper MS Valley and begins to fill and eventually transition into an open wave. Shortwave ridging advects over the region on Thursday daytime frame into Friday keeping northeastern KS dry. Yet another upper low in a series of upper level lows digs into the Southern Rockies late Friday and kick out a lead shortwave into the Central Plains. This will initially help to begin to draw moisture back north again. However, the associated upper level low doesn't really deepen until Saturday which will bring increased rain and thunderstorm chances. Severe activity could be possible Saturday afternoon into the evening as stronger moisture advection increases along with favorable 0-6km shear of around 50kts and increasing instability with steep mid level lapse rates in the range of 7 to 8 C/km overlay the area. Into the day Sunday, this upper low will go though its complete evolution much like the current upper low and transition into an open wave as it advects over the Ohio Valley. Hard to believe, but yet another upper low is currently progged to be over the Desert Southwest late in the period. This could bring several minor shortwaves that cause mainly rain as significant severe parameters right now don't appear to be in place. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 635 PM CDT TUE APR 26 2016 Timing of precip is the main challenge. Trends would suggest several hours of potential storms with IFR impacts in rain the main concerns. Upper system pushing east should bring downward/drying trends toward 10Z however. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Drake AVIATION...65
Hazardous weather outlook, Apr 26, 3:39 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT TUE APR 26 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-272045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 339 PM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDESPREAD THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON AND CONTINUE WELL INTO THE EVENING HOURS. THESE STORMS ARE LIKELY TO BECOME SEVERE...AND THE STRONGEST MAY PRODUCE VERY LARGE HAIL BIGGER THAN BASEBALLS. A FEW TORNADOES WILL BE POSSIBLE...AS WELL AS DAMAGING WIND GUSTS AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM CHANCES CONTINUE ON WEDNESDAY...MAINLY OVER FAR EASTERN AND NORTHERN KANSAS...WHERE A FEW STRONG STORMS WILL BE POSSIBLE. SOME SEVERE POTENTIAL WILL EXIST ON SATURDAY AFTERNOON AS ANOTHER SYSTEM AFFECTS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Apr 26, 7:03 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 7 NW REPUBLIC 39.99N 97.92W
04/26/2016 E1.00 INCH REPUBLIC KS TRAINED SPOTTER
&&
JBLocal storm report, Apr 26, 7:09 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM FLASH FLOOD 4 SSE MANHATTAN 39.13N 96.54W
04/26/2016 RILEY KS COUNTY OFFICIAL
PARTS OF K18 CLOSED BETWEEN FAIRMONT AND ZEANDALE
&&
JWLocal storm report, Apr 26, 7:11 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD 4 SSW MANHATTAN 39.13N 96.60W
04/26/2016 RILEY KS COUNTY OFFICIAL
54TH AND EUREKA CLOSED JUST NORTH OF THE MANHATTAN
AIRPORT DUE TO FLOODED ROADWAY.
&&
JWSpecial weather statement, Apr 26, 7:13 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT TUE APR 26 2016
KSZ026-040-055-056-270045-
FRANKLIN-JEFFERSON-OSAGE-DOUGLAS-
713 PM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
NORTHWESTERN FRANKLIN...DOUGLAS AND SOUTHEASTERN OSAGE COUNTIES UNTIL
745 PM CDT...
AT 713 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM LECOMPTON TO NEAR GLOBE TO NEAR MELVERN.
MOVEMENT WAS EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAWRENCE...OSAGE CITY...OVERBROOK...LYNDON...CENTROPOLIS...PERRY...POMONA...
LECOMPTON...CLINTON...QUENEMO...LONE STAR...PLEASANT GROVE...WILLIAMSTOWN...
GLOBE...CLINTON LAKE AND POMONA LAKE.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
KANSAS.
LAT...LON 3882 9521 3853 9543 3852 9587 3877 9573
3887 9553 3887 9550 3909 9549 3909 9519
TIME...MOT...LOC 0013Z 257DEG 20KT 3905 9537 3878 9544 3854 9568
GDPLocal storm report, Apr 26, 7:15 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM FLASH FLOOD 4 S JUNCTION CITY 38.97N 96.83W
04/26/2016 GEARY KS COUNTY OFFICIAL
CREEKS FLOODING NEAR K57 HAD DEBRIS OVER ROADWAY...BUT IS
NOW RECEEDING
&&
JWLocal storm report, Apr 26, 7:30 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM FLASH FLOOD OSAGE CITY 38.63N 95.83W
04/26/2016 OSAGE KS LAW ENFORCEMENT
FLASH FLOODING REPORTED BY LAW ENFORCEMENT IN OSAGE CITY.
STREETS UNDER WATER.
&&
COMITTThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:13 PM CDT | Special Weather Statement | TOP | Douglas, Osage | 32 min |
| Apr 26, 7:17 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 15 min |
| Apr 26, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 49 min |
| Apr 26, 7:28 PM CDT | Areal Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 6 hr |
| Apr 26, 7:42 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 93 min |
| Apr 26, 8:07 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 38 min |
| Apr 26, 8:08 PM CDT | River Flood Warning | TOP | Wabaunsee | 26 hr |
| Apr 26, 8:12 PM CDT | Flash Flood Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 3 hr |
| Apr 26, 8:15 PM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Apr 26, 8:57 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 28 min |
| Apr 26, 9:03 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 42 min |
| Apr 26, 9:33 PM CDT | River Flood Warning | TOP | Lyon, Osage | 29 hr |
| Apr 26, 9:39 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 21 min |
| Apr 26, 10:01 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson | 4 hr |
| Apr 26, 10:01 PM CDT | River Flood Warning | TOP | Jackson, Shawnee | 23 hr |
| Apr 26, 10:39 PM CDT | Areal Flood Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 6 hr |
| Apr 26, 10:50 PM CDT | River Flood Warning | TOP | Osage | 23 hr |
| Apr 26, 10:59 PM CDT | River Flood Warning | TOP | Shawnee | 23 hr |
| Apr 26, 11:11 PM CDT | Areal Flood Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 6 hr |
| Apr 26, 11:15 PM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| Apr 27, 1:29 AM CDT | Areal Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Apr 27, 2:25 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey | 2 hr |
| Apr 27, 2:41 AM CDT | River Flood Warning | TOP | Franklin, Osage | 43 hr |
| Apr 27, 4:26 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Geary, Jackson and 6 more | 8 hr |
| Apr 27, 6:39 AM CDT | River Flood Warning | TOP | Lyon | 33 hr |
| Apr 27, 6:39 AM CDT | River Flood Warning | TOP | Lyon | 54 hr |
| Apr 27, 8:18 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 31 hr |
| Apr 27, 9:53 AM CDT | River Flood Warning | TOP | Lyon | 46 hr |
| Apr 27, 12:33 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Wabaunsee | 6 hr |
| Apr 27, 1:41 PM CDT | Special Weather Statement | TOP | Shawnee | 34 min |
| Apr 27, 1:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson | 41 min |
| Apr 27, 2:07 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 38 min |
| Apr 27, 2:22 PM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 53 min |
| Apr 27, 2:28 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 47 min |
| Apr 27, 2:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 31 min |
| Apr 27, 3:00 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 30 min |
| Apr 27, 3:52 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 24 hr |
| Apr 27, 3:52 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 39 hr |
| Apr 27, 6:31 PM CDT | Areal Flood Warning | TOP | Lyon, Osage, Wabaunsee | 6 hr |
Nearby
Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.